Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 14, 2002, 3:15 PM EDT for Sullivan County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 2002, 3:15 PM EDT (19:15 UTC)
- Expired
- Aug 14, 2002, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Sullivan County, NY
The radar
The Albany radar (KENX), 113 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:30 PM EDT | Thunderstorm Wind 55 E | Callicoon Center, NY | Trees and wires down. 400 customers were without electricity. The wind moved a trampoline 200 feet. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
969 WUUS51 KBGM 141915 SVRBGM NYC105-142000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 315 PM EDT WED AUG 14 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN CENTRAL NEW YORK. * UNTIL 400 PM EDT. * AT 306 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COCHECTON CENTER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIVINGSTON MANOR AND HAZEL AT 320 PM EDT. WILLOWEMOC AT 340 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:10 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 14, 3:10 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 310 PM EDT WED AUG 14 2002 A HOT DAY ACROSS THE AREA WITH RECORDS ALREADY SET AT SYRACUSE (99) AND SCRANTON (93)...AND TIED AT BINGHAMTON (94) AS OF 2PM. A FEW PULSE-TYPE STORMS HAVE DEVELOPED ACROSS THE SUSQUEHANNA REGION...WITH THE BIGGEST OVER SULLIVAN COUNTY. THE SHORTWAVE PRODUCING THESE STORMS WILL MOVE EAST IN THE NEXT COUPLE OF HOURS WITH ONLY ISOLATED ACTIVITY ACROSS THE AREA THIS EVENING. IT WILL BE MUGGY OVERNIGHT WITH LOWS RANGING FROM THE MID 60S TO MID 70S. THURSDAY..A WEAKENING SHORTWAVE TROUGH WILL MOVE THROUGH WHICH SHOULD SET OFF SCATTERED TSTORMS...MAINLY DURING THE AFTERNOON. THE MODELS HAVE 850MB TEMPS COOLING DURING THE DAY...BUT DURING THE MORNING THEY WILL STILL BE 19-20C. MOS HIGHS LOOK TOO LOW BASED ON THOSE 850MB TEMPS...SO WILL GO 3-5 DEGS ABOVE MOS. THU NIGHT & FRIDAY..ADDITIONAL SHORTWAVE ENERGY WILL KEEP A CHANCE OF STORMS BOTH PERIODS. TEMPS SHOULD BE SIMILAR TO TONIGHT AND THURSDAY. EXTENDED (FRI NIGHT-WED)..TEMPS WARM UP SAT WITH A COLD FRONT MOVING THROUGH SUN AFTERNOON. THE UPPER-LEVEL FLOW BECOMES NEARLY ZONAL MON- WED WITH A GRADUAL WARMING TREND. .BGM...NONE. VAN AUSDALL
In the hours before
Special weather statement, Aug 14, 2:06 PM EDT, 1 hour 9 minutes before
NYZ057-022145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 206 PM EDT WED AUG 14 2002 ...THUNDERSTORM WITH HEAVY RAIN AND HAIL MOVING INTO THE AREA... AT 2:05 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN AND HAIL NEAR ROSCOE IN SULLIVAN COUNTY NEW YORK. THE STRONG THUNDERSTORM WILL BE NEAR... LEWBEACH AT 2:30 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. BLL
Special weather statement, Aug 14, 2:30 PM EDT, 45 minutes before
NYZ057-022145- SPECIAL WEATHER STATEMENT...COR... NATIONAL WEATHER SERVICE BINGHAMTON NY 230 PM EDT WED AUG 14 2002 ...THUNDERSTORMS WITH HEAVY RAIN AND HAIL OVER SULLIVAN COUNTY... AT 2:30 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE LARGE HAIL OVER MUCH OF NORTHERN SULLIVAN COUNTY IN NEW YORK. THE STRONG THUNDERSTORMS WILL MOVE NORTHEAST INTO NORTHEASTERN DELAWARE COUNTY AND SOUTHERN ULSTER COUNTY BY 3:00 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THESE STORMS. LOCALIZED RAINFALL AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. BLL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:22 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 53 min |
| Aug 14, 3:08 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 67 min |
| Aug 14, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.